Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 17, NWS Bismarck, ND

July 30, 200611 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 30, 2006, 2:12 PM MDT for 11 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2006, 2:12 PM MDT (20:12 UTC)
Expired
Jul 30, 2006, 8:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Dickey County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Sioux County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-617 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 302012
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT SUN JUL 30 2006

...RED FLAG WARNING SOUTH INTO THIS EVENING...

.HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY WINDS WILL CAUSE
A SIGNIFICANT FIRE THREAT ALONG THE SOUTH DAKOTA BORDER THIS 
EVENING. 

NDZ040>048-050-051-310200-
/O.NEW.KBIS.FW.W.0017.060730T2012Z-060731T0200Z/
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
312 PM CDT SUN JUL 30 2006 /212 PM MDT SUN JUL 30 2006/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

HOT TEMPERATURES...LOW HUMIDITIES AND GUSTY WINDS WILL CONTINUE
ALONG THE SOUTH DAKOTA BORDER THROUGH THE EVENING HOURS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF
1 follow-up statement
000 
WWUS83 KBIS 310223
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT SUN JUL 30 2006

...RED FLAG WARNING HAS EXPIRED...

.TEMPERATURES AND RELATIVE HUMIDITIES HAVE FALLEN OVER SOUTH
CENTRAL AND SOUTWEST NORTH DAKOTA WITH THE APPROACH OF SUNSET. THE
RED FLAG WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 

NDZ040>048-050-051-310330-
/O.EXP.KBIS.FW.W.0017.000000T0000Z-060731T0200Z/
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
923 PM CDT SUN JUL 30 2006 /823 PM MDT SUN JUL 30 2006/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 30, 2:10 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 30, 2:10 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SUN JUL 30 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THUNDER THREAT...FIRE WEATHER AND TEMPERATURES CONTINUE TO BE MAIN
FOCUS OF FORECAST. NAM SEEMED TO HAVE BEST HANDLE ON PRECIP AND
WINDS IN THE SHORT TERM...SO HAVE FOLLOWED FOR THE FIRST 24 TO 36
HOURS. THEN USED GFS THROUGH WEDNESDAY.

WILL CONTINUE THE HEAT ADVISORY THIS EVENING...WILL MAKE A LAST
MINUTE DECISION ON A RED FLAG WARNING ALONG THE SD BORDER. A FEW
LOCATIONS STARTING TO MIX OUT WITH FALLING DEW POINTS AND GUSTY
WINDS.

GOOD LOW LEVEL MOISTURE WITH A COLD FRONT TO BREAK THE CAP AND
PROVIDE LIFT...SHOULD GIVE A CHANCE FOR THUNDERSTORMS TONIGHT AND
INTO MONDAY MORNING. SOME COULD BE SEVERE. EXPECT GUSTY NORTHWEST
WINDS ON MONDAY...BUT BELIEVE RH VALUES WILL STAY HIGH ENOUGH SO
THAT RED FLAG NOT NEEDED.

COLD FRONT SHOULD SWEEP INSTABILITY THREAT SOUTH AND EAST OF AREA
FOR MONDAY NIGHT AND TUESDAY MORNING. SO HAVE REMOVED PRECIP CHANCES
FOR THOSE PERIODS. HOWEVER...UPPER LEVEL SHORT WAVE TROUGH AND
RETURN FLOW OF MOISTURE WILL BRING A CHANCE FOR THUNDERSTORMS FOR
TUESDAY AFTERNOON AND EVENING. WILL KEEP WEDNESDAY DRY. EXPECT HIGHS
TUESDAY AND WEDNESDAY TO BE MAINLY IN THE 80S.

.LONG TERM...
THE MID LEVEL RIDGE BREAKDOWN AND QUASI ZONAL FLOW THAT SETS UP MID
WEEK HOLDS INTO THE WEEKEND. KINKS IN THE FLOW ARE STILL FORECAST TO
TRAVERSE IT WITH TIMING AND INTENSITIES A PROBLEM. WHAT LOOKED LIKE
THE BEST CHANCE OF DEEP MOIST CONVECTION...THURSDAY NIGHT...IS NOW
NOT LOOKING SO PROMISING. BETTER CHANCE HAS SHIFTED TO SUNDAY.
CONFIDENCE IN TIMING IS LOW AND SUBSEQUENTLY THE BEST FORECAST IS
ONE THAT MAINTAINS A DEGREE OF CONTINUITY FOR NATIONAL WEATHER
SERVICE CUSTOMERS AND PARTNERS. UNDER THIS MID LEVEL FLOW PATTERN
ABOUT THE ONLY HIGH CONFIDENCE AREA IS TEMPERATURE...LIKELY IN THE
80S FOR HIGHS AND 50S FOR LOWS.

GUIDANCE INDICATES THAT AUGUST WILL OFFER NO WIDESPREAD OR LONG
LASTING RELIEF FROM THE ONGOING DRY SUMMER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ034-
NDZ035-NDZ036-NDZ037-NDZ041-NDZ042-NDZ044-NDZ045-NDZ046-NDZ047-
NDZ048-NDZ050-NDZ051.

RED FLAG WARNING ALONG THE SOUTH DAKOTA BORDER UNTIL 9 PM CDT...
8 PM MDT...THIS EVENING.

&&

JF/JPM
Hazardous weather outlook, Jul 30, 3:27 AM MDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
427 AM CDT SUN JUL 30 2006

NDZ034>037-041-042-044>048-050-051-310930-
MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
427 AM CDT SUN JUL 30 2006 /327 AM MDT SUN JUL 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON. AFTERNOON HIGHS
WILL RANGE FROM 100 TO 110 DEGREES...WITH THE WARMEST TEMPERATURES
EXPECTED NEAR THE SOUTH DAKOTA BORDER BETWEEN HETTINGER AND
ASHLEY. THE WARM TEMPERATURES COMBINED WITHDEW POINTSS WILL PUSH THE
HEAT INDEX TO 104 OR HIGHER ACROSS SOUTH CENTRAL AND SOUTHEAST
NORTH DAKOTA. IN ADDITION THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS TONIGHT...AND IF ANY DEVELOP THEY COULD BECOME
SEVERE DUE TO HIGH CAPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-017>023-025-031>033-040-043-310930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
427 AM CDT SUN JUL 30 2006 /327 AM MDT SUN JUL 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...IF
ANY DEVELOP THEY COULD BE SEVERE DUE TO HIGH CAPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:21 AM MDTHeat AdvisoryBISAdams, Burleigh, Dickey, Emmons, Grant, Hettinger and 5 more17 hr

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.